Illinois, 2009

Cold in Illinois, January 8, 2009

January 8, 2009 · NWS ILX · 1 event in 1 county or zone

Cold conditions across central Illinois led to the death of a homeless man in Champaign-Urbana. Early morning low temperatures on January 8th dipped into the teens, while wind-chill readings hovered around zero.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Cold conditions across central Illinois led to the death of a homeless man in Champaign-Urbana. Early morning low temperatures on January 8th dipped into the teens, while wind-chill readings hovered around zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 7, 11:15 PM CST, 45 minutes earlier.

Area forecast discussion, Jan 7, 11:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1115 PM CST WED JAN 7 2009

.DISCUSSION...
ISSUED 900 PM CST WED JAN 7 2009

FINAL SHORT WAVE MOVING THROUGH CWA TONIGHT AND SHOULD BE IN ONLY
EAST AND SOUTHEAST AREAS TIL MIDNIGHT. THEN FLURRIES STILL
POSSIBLE AFTER MIDNIGHT IN SAME AREA. AS SHORT WAVE LEAVES SO TOO
ARE THE CLOUDS. STILL SOME LOWER CLOUDS NORTH OF THE AREA THAT
COULD ROTATE INTO NORTHERN PORTIONS OF CWA...BUT LOOKS LIKE A
PARTLY CLOUDY SKY OVERALL. TEMP AND WINDS LOOK FINE.

SO WILL BE UPDATING FOR SKY COVER...POPS AND WX. UPDATE TO BE
FORTHCOMING SHORTLY.

AUTEN
&&

.AVIATION...
ISSUED 1115 PM CST WED JAN 7 2009

CLOUDS HAVE MOVED EAST OF PIA...BMI AND SPI AND SHOULD BE EAST OF
DEC AND CMI AT BEGINNING OF TAF START TIME. HOWEVER...THERE IS
SOME PATCHES OF LOW CLOUDS ACROSS EASTERN IOWA MOVING INTO NWRN
IL. THESE CLOUDS COULD AFFECT PIA AND BMI SITES BASED ON SAT
LOOPS. CURRENT SAT PIC INDICATES CLOUD COVER SHOULD BE MAINLY SCT
AND REACH THE PIA ABOUT 8Z...THEN BMI ABOUT 9Z. WILL ALSO ADD AT
THE OTHER SITES ABOUT 10Z. MODEL DATA INDICATES CLOUDS SHOULD BE
GONE BETWEEN 12 AND 15Z...FOLLOWED BY MOSTLY SUNNY SKIES DURING
THE DAY. COULD HAVE SOME CIRRUS MOVING INTO THE AREA TOMORROW
EVENING. NORTHWEST WINDS WILL BECOME LIGHT TOMORROW AS THE HI PRSS
RIDGE MOVES OVER THE AREA...THEN BECOME LIGHT AND VARIABLE
TOMORROW EVENING.

AUTEN
&&

.PREV DISCUSSION...
ISSUED 230 PM CST WED JAN 7 2009

FORECAST PROBLEMS FOR TODAY FIRST INVOLVED PCPN TONIGHT IN COLD AIR
ADVECTION PATTERN...THEN COLD FRONT TO MOVE THROUGH FRIDAY NIGHT.
SECOND FRONT TO MOVE THROUGH ON SUNDAY NIGHT...WITH ARCTIC FRONT ON
TUESDAY MORNING.

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.
MORNING UPPER AIR DATA SHOWED SIGNIFICANT WEAK MINOR SHORT WAVE
FEATURES MOVING THROUGH THE UPPER TROUGH OVER IL AREA. GOOD COLD
AIR ADVECTION PRODUCING LIGHT SNOWSHOWERS OVER REGION DURING DAY.
IR SATELLITE IMAGERY MATCHES UP VERY WELL WITH VORT ADVECTION
PATTERN IN 12Z NAM AND GFS RUNS FOR TONIGHT...WITH ONE TROUGH
MOVING THROUGH AREA TODAY AND A 2ND ONE OVER IA TO MOVE OVER
TONIGHT. MODELS ALSO SHOW CONTINUED 850MB COLD ADVECTION.
THEREFORE LOOKS TO BE CHANCE OF LIGHT SNOW IN THE
EVENING...TAPERING OFF AFTER MIDNIGHT.

12Z NAM...GFS...AND EUR MODELS ALL HAVE THE NEXT FRONT MOVING
THROUGH THE REGION FRIDAY NIGHT. THE SPEED OF THE NAM MIGHT BE THE
BEST COMPROMISE.

LONG TERM...SATURDAY THROUGH WEDNESDAY.
THE 12Z GFS MODEL MATCHES UP WITH THE LATEST EUR THROUGH 12Z ON
TUES...THEN THE PROBLEMS WITH MODELS OCCUR. EUR BLAST OF COLD AIR
BEHIND ARCTIC FRONT SEEMS REASONABLE...FOR TUESDAY TO WEDNESDAY
NIGHT.

NEXT FRONT ON SUNDAY NIGHT TO EARLY MONDAY MOVES THROUGH AND WITH
STRONG COLD ADVECTION BEHIND THE FRONT...ADDED 20 POP FOR LIGHT
SNOW MONDAY AND MONDAY NIGHT. ARCTIC FRONT MOVES THROUGH REGION
TUESDAY MORNING AND AT THIS TIME...KEPT GRIDS DRY DUE TO AVAILABLE
MOISTURE. AS MENTIONED EARLIER...DID LOWER TEMPS. WIND CHILLS WILL
BE A CONCERN WITH THIS SYSTEM.

GOETSCH

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 7, 3:00 PM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CST WED JAN 7 2009

ILZ029>031-036-037-040-041-047-049-050-081200-
CASS-FULTON-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-TAZEWELL-
WOODFORD-
300 PM CST WED JAN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS RIVER VALLEY.

.DAY ONE...TONIGHT

THE ILLINOIS RIVER WILL REMAIN IN FLOOD FOR THE NEXT SEVERAL
DAYS. FROM HENRY DOWNSTREAM TO BEARDSTOWN...A SLOW FALL IS
FORECAST. TO THE SOUTH OF BEARDSTOWN...THE RIVER IS EXPECTED TO
CREST TODAY THEN BEGIN A SLOW FALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ063-068-073-081200-
CLARK-CRAWFORD-LAWRENCE-
300 PM CST WED JAN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS ALONG THE WABASH
RIVER.

.DAY ONE...TONIGHT

THE WABASH RIVER IS FORECAST TO FALL BELOW FLOOD STAGE BY THURSDAY
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027-028-038-042>046-048-051>057-061-062-066-067-071-072-081200-
CHAMPAIGN-CHRISTIAN-CLAY-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-KNOX-LOGAN-MACON-MCLEAN-MENARD-MOULTRIE-PIATT-
RICHLAND-SANGAMON-SHELBY-STARK-VERMILION-
300 PM CST WED JAN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GEELHART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Champaign

When
January 8, 12:00 AM CST to 11:59 PM CST
Where
Champaign forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

A homeless man was found dead in Champaign-Urbana at around 2 PM on January 8th. The coroner's office stated the man's death was due to hypothermia.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Champaign2009-01-0856MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149677.